Utah, 2010

Drought in Utah, March 1 to 31, 2010

March 1 to 31, 2010 · NWS GJT · 7 events in 7 counties and zones

A series of winter storms spread precipitation across southeast Utah throughout the month of March, improving drought conditions from abnormally dry and moderate drought to near normal by the end of the month, while northeast Utah remained abnormally dry.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A series of winter storms spread precipitation across southeast Utah throughout the month of March, improving drought conditions from abnormally dry and moderate drought to near normal by the end of the month, while northeast Utah remained abnormally dry.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 28, 3:25 PM MST, 8 hours 35 minutes earlier.

Area forecast discussion, Feb 28, 3:25 PM MST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MST SUN FEB 28 2010

...WINTER WEATHER ADVISORY CANCELLED FOR THE SAN JUAN MOUNTAINS...

.SHORT TERM...TONIGHT THROUGH TUESDAY...
THE UPPER CLOSED LOW MOVED FURTHER SOUTH THROUGH SOUTHERN AZ AND
NM AND MOST OF THE ASSOCIATED DYNAMICS BECAME CONSOLIDATED CLOSE
TO THE LOW CENTER. THUS...NOT AS MUCH MOISTURE ADVECTED INTO WESTERN
CO AND EASTERN UT AS EXPECTED.  CONVECTIVE SHOWERS AND AN ISOLATED
THUNDERSTORM BLOSSOMED OVER THE SAN JUANS AND UNCOMPAHGRE PLATEAU...
BUT THE CONVECTION IS MAINLY SMALLISH CUMULUS. REPORTS FROM AREA
INCLUDED INSIGNIFICANT ACCUMULATIONS. LOW LEVEL FLOW HAS ALREADY
TURNED AROUND TO THE NORTH AND NORTHEAST ACROSS THE AREA. MOISTURE
AND CLOUDS ADVECTING IN FROM THE NORTH APPEAR SCANT AS WELL.
BELIEVE THE CURRENT AND NEAR FUTURE ACTIVITY WON/T SUPPORT
ADVISORY LEVEL SNOW ACCUMULATIONS.

THE LATEST MODELS SUPPORT THIS CONCLUSION AS WELL. THE MOISTURE
WILL CONTINUE TO MOVE EAST OF THE AREA. THERE SHOULD BE SNOWFALL
OVER AND EAST OF THE CONTINENTAL DIVIDE THROUGH TONIGHT. THIS STORM
IS QUICKLY BECOMING A FRONT RANGE STORM. A SHARP RIDGE WILL SPREAD
OVER THE AREA MONDAY AFTERNOON THROUGH TUESDAY...AND HAVE ELIMINATED
MOST OF THE POPS AND CLOUDS IN THOSE PERIODS.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...
RIDGE OF HIGH PRESSURE WEAKENS AS THE AXIS MOVES OVERHEAD TUESDAY
NIGHT. EXPECT DRY CONDITIONS INTO WEDNESDAY. THE NEXT SYSTEM IS
CLOSED OFF JUST OFF AS IT MOVES ON SHORE OVER NORTHERN AND CENTRAL
CA. MODELS HAVE PUSHED THIS SYSTEMS TRACK FARTHER SOUTH AND SLIGHTLY
SLOWER THAN PREVIOUS RUNS. SOUTHWESTERLY FLOW ALOFT WILL
BRING AN INCREASE IN MOISTURE WEDNESDAY FIRST INCREASING
CLOUD COVER AND THEN PRECIPITATION FROM WEST TO EAST. PRECIPITATION
WILL BECOME WIDESPREAD ON THURSDAY. THE LOW OPENS AS IT EXITS THE
GREAT BASIN AND BECOMES MORE PROGRESSIVE WHICH COULD REDUCE
SNOWFALL ACCUMULATIONS. THE TROUGH AXIS IS EXITING THE AREA BY
FRIDAY MORNING ALTHOUGH THERE IS SOME DISCREPANCIES BETWEEN MODELS
WITH THE EC SLOWER.

THE NEXT STORM DIGS ALONG THE WEST COAST LATE THURSDAY AND FRIDAY.
THE GFS BRINGS THE LOW INTO THE GREAT BASIN AND THEN TRACKS OVER THE
CENTRAL MOUNTAINS SATURDAY. THE EC CLOSES THE LOW AND KEEPS IT
SPINNING ALONG THE WEST COAST. STARTED TO TREND POPS TOWARD THE GFS
BUT WITH THE GREAT DIFFERENCES BETWEEN MODELS CONFIDENCE IS LOW FOR
TRACK AND TIMING.

&&

.AVIATION...OROGRAPHIC SNOW SHOWERS WILL CAUSE BRIEF MVFR AND
EMBEDDED IFR CONDITIONS OVER THE MOUNTAINS THROUGH TONIGHT. VFR
CONDITIONS ARE EXPECTED MONDAY.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...CJC
LONG TERM....AS
AVIATION.....CJC
Hazardous weather outlook, Feb 28, 5:52 AM MST, 18 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
552 AM MST SUN FEB 28 2010

COZ001>014-017>023-UTZ022>025-027>029-011300-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
552 AM MST SUN FEB 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SNOW WILL SPREAD NORTHWARD FROM THE SOUTHERN MOUNTAINS TODAY AND
TONIGHT. SNOW ACCUMULATIONS OF 4-8 INCHES ARE POSSIBLE IN THE
FAVORED MOUNTAIN LOCATIONS BY EARLY MONDAY MORNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

ONCE STORM MOVES OUT OF AREA MONDAY...NEXT CHANCE FOR INCLEMENT
WEATHER WILL BE THURSDAY/FRIDAY AND THEN AGAIN SUNDAY AS ANOTHER
STORM MOVES INTO THE AREA.

.SPOTTER INFORMATION STATEMENT

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Eastern Uinta Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area, except in the extreme northeast portion of the area where moderate drought conditions persisted throughout the month.

Drought, Eastern Uinta Basin

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Other Federal Agency
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Tavaputs Plateau

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Other Federal Agency
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Abnormally dry conditions persisted across the area.

Drought, Grand Flat and Arches

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Other Federal Agency
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Abnormally dry conditions across the entire area at the beginning of the month persisted across northern parts of the area throughout the month, while southern portions improved to no drought conditions by the end of the month.

Drought, La Sal & Abajo Mountains

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Other Federal Agency
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Abnormally dry conditions at the beginning of the month improved by the end of the month to a situation with no more drought.

Drought, Canyonlands / Natural Bridges

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Significant improvement in drought conditions occurred throughout the month. Abnormally dry conditions in the northern area and moderate drought conditions in the southern area improved by the end of the month to a situation with no more drought across the entire area.

Drought, Southeast Utah

When
March 1, 12:00 AM MST to March 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Other Federal Agency
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Significant improvement in drought conditions occurred throughout the month. Abnormally dry conditions in the eastern area and moderate drought conditions in the western area improved to a situation with no drought across the entire area by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2010Every state in 2010This day in weather historyWarnings in Utah, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221078, 221079, 221080, 221081, 221082, 221083, 221084.